Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

August 20, 2020Sumter County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 20, 2020, 2:52 PM EDT for Sumter County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 2:52 PM EDT (18:52 UTC)
Expired
Aug 20, 2020, 3:30 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Wind
40

County Sumter County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS82 KFFC 201852
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
252 PM EDT Thu Aug 20 2020
 
GAZ104-201930-
Sumter GA-
252 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
330 PM EDT...

At 252 PM EDT...a strong thunderstorm was over Plains, or 7 miles
southwest of Americus...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Plains, Friendship and Maddox. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8444 3204 8444 3204 8443 3217 8443
      3217 8440 3216 8429 3208 8413 3196 8431
TIME...MOT...LOC 1852Z 200DEG 10KT 3203 8435 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:28 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 20, 2:28 PM EDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
228 PM EDT Thu Aug 20 2020

.UPDATE...

18Z Aviation update below.

.PREV DISCUSSION... /Issued 747 AM EDT Thu Aug 20 2020/

UPDATE...

12Z Aviation update below.

Baker

PREV DISCUSSION... /Issued 415 AM EDT Thu Aug 20 2020/

SHORT TERM /Today through Friday/...

Amplified upper trough axis remains west of the area placing the
region under continued enhanced southwesterly flow and ample Gulf
moisture advection. Forcing looks similar both today and tomorrow
with continued PVA/upper impulses aiding expected widespread
convective development. This combined with diurnally maximized
marginal progged instability again will allow for some strong to
isolated severe development with damaging winds, hail, frequent
lightning and locally heavy rainfall as the main threats. Have
categorical to likely pops across CWA both days accordingly.

Temps slightly below normal today with highs mainly in the mid to
upper 80s then a bit lower for Friday in the low to mid 80s for most
locations.

Baker

LONG TERM /Friday Night through Wednesday/...

The long term period picks up on Friday night with the deep
upper-level trough still centered over the ArkLaMiss with Georgia
on its eastern side. A 250 mb jet streak, DPVA, and moisture
advection across Georgia will set the stage for numerous showers
and thunderstorms on Saturday. PWATs ranging from 1.25" to 2"+
will be the story across north and central Georgia, so heavy rain
and localized flash flooding will be concerns. As far as the WPC
Excessive Rainfall Outlook, much of north Georgia is under a
Marginal Risk for flash flooding from Friday morning through
Saturday morning (Day 2). Far northwest Georgia and portions of
central Georgia are under a Marginal Risk from Saturday morning
through Sunday morning (Day 3). In addition to the heavy rainfall
threat, the GFS and ECMWF are progging bulk shear of 30-40 knots
across the CWA on Saturday, so a few storms could be strong to
severe with hail, gusty to damaging winds, and frequent cloud- to-
ground lightning.

The trough will flatten and lift northward on Sunday as the
Bermuda High expands westward across the Southeast. Moisture
advection will continue around the periphery of the high, so the
CWA will remain entrenched in a tropical airmass. The upper-level
flow will become largely zonal on Monday and Tuesday, though
models are progging moisture to remain abundant across the CWA. As
a result, the coverage of showers and storms for Monday through
Wednesday will depend largely on daily mesoscale boundaries
(outflow boundaries and sea breeze fronts) as well as the ultimate
tracks of Disturbance 1 and Tropical Depression 13. For now, I
have chance to likely PoPs on Sunday, and chance PoPs for Monday
through Wednesday.

Martin

&&

.AVIATION...
18Z Update...
Scattered SHRA/TSRA again today with enough coverage to warrant
TEMPO 19-23Z then prevailing -SHRA 23Z-06Z. IFR stratus likely to
develop 10Z-13Z similar to this morning with another round of
SHRA/TSRA later in the afternoon Friday. Sfc winds remain light E
less than 6kts thru the forecast except gusty near TSRA.

//ATL Confidence...18Z Update...
Low-Medium confidence on IFR cig development
Medium confidence on SHRA/TSRA timing
High confidence on all other elements

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  68  82  66 /  50  70  80  70
Atlanta         85  69  83  67 /  80  80  70  70
Blairsville     79  64  76  62 /  60  60  80  70
Cartersville    86  69  83  67 /  70  70  80  70
Columbus        89  70  84  68 /  80  80  70  60
Gainesville     82  67  80  66 /  60  70  80  70
Macon           89  69  85  67 /  70  70  70  60
Rome            86  69  83  67 /  70  70  70  70
Peachtree City  86  68  82  66 /  80  80  70  70
Vidalia         91  72  87  70 /  50  50  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....Lusk
AVIATION...SNELSON
Hazardous weather outlook, Aug 20, 11:48 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Thu Aug 20 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Numerous to widespread thunderstorms are forecast this afternoon
and evening across north and central Georgia, and some
thunderstorms will persist overnight. A few storms could be
strong to severe. The main threats will be strong to damaging
winds, locally heavy rainfall, hail, and cloud-to-ground
lightning. There is also an increased risk of flash flooding,
mainly across north Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Numerous thunderstorms are expected Friday and Saturday across
the forecast area. Scattered thunderstorms are forecast Sunday
through Wednesday. A few storms could be strong to severe each
day, with strong to damaging winds, locally heavy rainfall, hail,
and cloud-to-ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 20, 2:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT Thu Aug 20 2020

GAZ066-067-201845-
Troup GA-Meriwether GA-
213 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TROUP AND
SOUTHWESTERN MERIWETHER COUNTIES UNTIL 245 PM EDT...

At 212 PM EDT...a strong thunderstorm was near Stovall, or 10 miles
north of Hamilton...moving north at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
LaGrange, Greenville, Stovall, Mountville, Big Springs, Louise and
Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3311 8491 3305 8471 3287 8480 3287 8495
      3300 8504
TIME...MOT...LOC 1812Z 170DEG 11KT 3292 8489

WIND...40MPH
Special weather statement, Aug 20, 2:18 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT Thu Aug 20 2020

GAZ083-084-201845-
Wilkinson GA-Twiggs GA-
218 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON AND TWIGGS
COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT...a strong thunderstorm was over District Path, or over
Jeffersonville...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Marion, District Path, Fitzpatrick, Myricks Mill and
Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3261 8331 3260 8342 3275 8350 3280 8336
      3276 8323
TIME...MOT...LOC 1818Z 178DEG 8KT 3265 8336

WIND...40MPH
Special weather statement, Aug 20, 2:27 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
227 PM EDT Thu Aug 20 2020

GAZ097-201900-
Laurens GA-
227 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAURENS COUNTY UNTIL
300 PM EDT...

At 227 PM EDT...a strong thunderstorm was over Dudley, or 8 miles
west of Dublin. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3247 8304 3253 8314 3265 8308 3262 8295
TIME...MOT...LOC 1827Z 013DEG 2KT 3256 8305

WIND...40MPH
Special weather statement, Aug 20, 2:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Thu Aug 20 2020

GAZ083-084-096-201915-
Wilkinson GA-Bleckley GA-Twiggs GA-
244 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...NORTHERN
BLECKLEY AND SOUTHEASTERN TWIGGS COUNTIES UNTIL 315 PM EDT...

At 244 PM EDT...a strong thunderstorm was over Jeffersonville. This
storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Danville, Allentown and District Path.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3282 8333 3277 8317 3252 8325 3257 8344
TIME...MOT...LOC 1844Z 089DEG 2KT 3264 8334

WIND...40MPH
Special weather statement, Aug 20, 2:50 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Thu Aug 20 2020

GAZ090-201915-
Chattahoochee GA-
250 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE COUNTY UNTIL 315 PM
EDT...

At 250 PM EDT...a strong thunderstorm was near Jamestown/south Fort
Benning, or near Cusseta...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cusseta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3230 8488 3240 8491 3240 8489 3241 8488
      3242 8484 3241 8483 3242 8481 3241 8480
      3242 8479 3237 8469 3228 8480
TIME...MOT...LOC 1850Z 198DEG 9KT 3232 8483

WIND...40MPH
Special weather statement, Aug 20, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
252 PM EDT Thu Aug 20 2020

GAZ104-201930-
Sumter GA-
252 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
330 PM EDT...

At 252 PM EDT...a strong thunderstorm was over Plains, or 7 miles
southwest of Americus...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Plains, Friendship and Maddox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8444 3204 8444 3204 8443 3217 8443
      3217 8440 3216 8429 3208 8413 3196 8431
TIME...MOT...LOC 1852Z 200DEG 10KT 3203 8435

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:07 PM EDTFlash Flood WarningFFCCoweta, Heard6 hr
Aug 19, 8:14 PM EDTSpecial Weather StatementFFCGreene31 min
Aug 19, 8:23 PM EDTSpecial Weather StatementFFCTaliaferro37 min
Aug 19, 8:53 PM EDTRiver Flood WarningFFCForsyth, Fulton5 hr
Aug 19, 8:54 PM EDTSpecial Weather StatementFFCPutnam36 min
Aug 19, 9:30 PM EDTSpecial Weather StatementFFCPutnam30 min
Aug 19, 9:53 PM EDTSpecial Weather StatementFFCBibb37 min
Aug 19, 11:16 PM EDTSpecial Weather StatementFFCWilkinson29 min
Aug 19, 11:52 PM EDTSpecial Weather StatementFFCBaldwin, Hancock23 min
Aug 20, 12:16 PM EDTSpecial Weather StatementFFCBanks29 min
Aug 20, 1:41 PM EDTSpecial Weather StatementFFCCrawford34 min
Aug 20, 2:04 PM EDTSpecial Weather StatementFFCWebster26 min
Aug 20, 2:13 PM EDTSpecial Weather StatementFFCTroup32 min
Aug 20, 2:18 PM EDTSpecial Weather StatementFFCTwiggs27 min
Aug 20, 2:27 PM EDTSpecial Weather StatementFFCLaurens33 min
Aug 20, 2:44 PM EDTSpecial Weather StatementFFCTwiggs31 min
Aug 20, 2:50 PM EDTSpecial Weather StatementFFCChattahoochee25 min
Aug 20, 2:55 PM EDTSpecial Weather StatementFFCLaurens35 min
Aug 20, 3:03 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee27 min
Aug 20, 3:12 PM EDTSpecial Weather StatementFFCMonroe33 min
Aug 20, 3:21 PM EDTSevere Thunderstorm WarningFFCLaurens24 min
Aug 20, 3:28 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee, Talbot, Taylor32 min
Aug 20, 3:32 PM EDTSpecial Weather StatementFFCPulaski28 min
Aug 20, 3:44 PM EDTSpecial Weather StatementFFCMonroe31 min
Aug 20, 3:46 PM EDTSpecial Weather StatementFFCLaurens29 min
Aug 20, 3:58 PM EDTSpecial Weather StatementFFCTalbot32 min
Aug 20, 4:03 PM EDTSpecial Weather StatementFFCBleckley, Pulaski27 min
Aug 20, 4:11 PM EDTSpecial Weather StatementFFCJasper, Putnam34 min
Aug 20, 4:22 PM EDTSevere Thunderstorm WarningFFCJasper23 min
Aug 20, 4:33 PM EDTSpecial Weather StatementFFCLamar27 min
Aug 20, 4:44 PM EDTSpecial Weather StatementFFCJasper, Morgan31 min
Aug 20, 4:52 PM EDTSpecial Weather StatementFFCMacon, Peach23 min
Aug 20, 5:08 PM EDTSpecial Weather StatementFFCFayette37 min
Aug 20, 5:15 PM EDTSpecial Weather StatementFFCMacon30 min
Aug 20, 5:25 PM EDTSpecial Weather StatementFFCPaulding35 min
Aug 20, 5:31 PM EDTSpecial Weather StatementFFCMontgomery29 min
Aug 20, 5:38 PM EDTFlash Flood WarningFFCDooly, Macon4 hr
Aug 20, 5:44 PM EDTSpecial Weather StatementFFCGordon31 min
Aug 20, 5:54 PM EDTSpecial Weather StatementFFCClarke36 min
Aug 20, 5:57 PM EDTSpecial Weather StatementFFCBartow33 min
Aug 20, 6:00 PM EDTSpecial Weather StatementFFCMontgomery, Toombs30 min
Aug 20, 6:02 PM EDTSpecial Weather StatementFFCDouglas28 min
Aug 20, 6:07 PM EDTSpecial Weather StatementFFCMurray23 min
Aug 20, 6:09 PM EDTSpecial Weather StatementFFCPutnam36 min
Aug 20, 6:27 PM EDTSpecial Weather StatementFFCDouglas33 min
Aug 20, 6:31 PM EDTSpecial Weather StatementFFCGordon29 min
Aug 20, 6:33 PM EDTFlash Flood WarningFFCGordon, Murray6 hr
Aug 20, 6:34 PM EDTSpecial Weather StatementFFCBarrow, Jackson26 min
Aug 20, 6:38 PM EDTSpecial Weather StatementFFCHaralson37 min
Aug 20, 6:44 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler31 min
Aug 20, 6:52 PM EDTFlash Flood WarningFFCMontgomery, Toombs5 hr
Aug 20, 6:58 PM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson32 min
Aug 20, 7:00 PM EDTSpecial Weather StatementFFCPaulding30 min
Aug 20, 7:04 PM EDTSpecial Weather StatementFFCGilmer26 min
Aug 20, 7:09 PM EDTFlash Flood WarningFFCGilmer6 hr

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.